Numerical Methods

Numerical methods are a core competence for investigations of atmospheric dynamics. Several of our studies contribute to development, improvement, and implementation of corresponding approaches



Masur, G.T., Mohamad, H., and M. Oliver, 2023: Quasi-convergence of an implementation of optimal balance by backward-forward nudging. Multiscale Model Simul., 21, 624 - 640 (

A. K. Barua, R. Chew, S. Li, J. Lowengrub, A. Münch, and B. Wagner. (2023). Sharp-interface problem of the Ohta-Kawasaki model for symmetric diblock copolymers. Journal of Computational Physics, vol. 481, p. 112032. doi:10.1016/ [link]

R. Chew, M. Schlutow, and R. Klein. (2023). An unstable mode of the stratified atmosphere under the non-traditional Coriolis acceleration. Journal of Fluid Mechanics, vol. 967, A21. doi:10.1017/jfm.2023.474 [link]


Schmid, F., Gagarina, E., Klein, R., and U. Achatz, 2021:  Towards a numerical laboratory for investigations of gravity-wave mean-flow interactions in the atmosphere. Mon. Wea. Rev. accepted

Bölöni, G., Kim, Y.-H., Borchert, S., and U. Achatz, 2021: Toward transient subgrid-scale gravity wave representation in atmospheric models. Part I: Propagation model including non-dissipative direct wave-mean-flow interactions. J. Atmos. Sci., accepted. (pdf)


Ribstein, B. and  U. Achatz 2016: The interaction between gravity waves and solar tides in a linear tidal model with a 4D ray-tracing gravity-wave parameterization. J. Geophys. Res., doi:10.1002/2016JA022478  (pdf)


Düben, P. and Dolaptchiev, S. I., 2015: Rounding errors may be benecial for simulations of
atmospheric  flow: Results from the forced 1D Burgers equation. Theor. Comp. Fluid Dyn., 29, 311-328  (pdf)

Remmler, S., Hickel, S., Fruman, M.D., and U. Achatz, 2015: Validation of Large-Eddy Simulation Methods for Gravity-Wave Breaking. J. Atmos. Sci., 72, 3537-3562  (pdf)

Muraschko, J. , Fruman, M. D. , Achatz, U. , Hickel, S., and Y. Toledo, 2015: On the application of WKB theory for the simulation of the weakly nonlinear dynamics of gravity waves. Q. J. Roy. Meteorol. Soc., 141, 676–697 (pdf)


Borchert, S., Achatz. U., Remmler, S., Hickel, S., Harlander, U., Vincze, M., Alexandrov, K.D., Rieper, F., Heppelmann, T. and S.I. Dolaptchiev, 2014: Finite-volume models with implicit subgrid-scale parameterization for the differentially heated rotating annulus. Met. Zeitschr., 23, 561–580  (pdf)

Vinzce. M.,  Borchert, S., Achatz, U. , von Larcher, T., Baumann, M., Liersch, C., Remmler, S., Beck, T., Alexandrov, K., Egbers, C., Fröhlich, J., Heuveline, V., Hickel, S., and Harlander, U., 2014: Benchmarking in a rotating annulus: a comparative experimental and numerical study of baroclinic wave dynamics. Met. Zeitschr., 23, 611–635  (pdf)


Rieper, F., Hickel, S., and U. Achatz , A conservative integration of the pseudo-incompressible equations with implicit turbulence parameterization. Mon. Wea. Rev., 141, 861-886  (pdf)

Dolaptchiev, S.I., Achatz U. and I. Timofeyev , Stochastic closure for local averages in the finite-difference discretization of the forced Burgers equation. Theor. Comput. Fluid Dyn. 27, 297-317  (pdf)

Dolaptchiev, S.~I., Timofeyev, I. and Achatz, U., Subgrid-scale closure for the inviscid Burgers-Hopf equation, Commun. Math. Sci., 11, 757–777  (pdf)


Rieper, F., A low Mach number fix for Roe's approximate Riemann solver. Journal of Computational Physics, Volume 230, Issue 13, 10 June 2011, Pages 5263-5287


Dellacherie S., Omnes P., Rieper, F., The influence of cell geometry on the Godunov scheme applied to the linear wave equation. J. Comp. Phys. 229 (2) (2010) 221-232

Rieper, F., On the dissipation mechanism of upwind-schemes in the low Mach number regime: a comparison between Roe and HLL. J. Comp. Phys. 229 (2) (2010) 221-232